During a routine physical examination, JD, a white, 39-year-old realtor in good health, was found to have an elevated white blood cell (WBC)count of 11,000/μL. His primary care physician believed JD had an infection and treated him with a short course of antibiotics. Follow-uplaboratory tests a few months later showed WBC had increased to 16,000/μL. Despite completion of a second course of antibiotics, his WBCdid not improve.
PATIENT HISTORY AND DIAGNOSIS
JD underwent further diagnostic testing, including repeated blood tests, fluorescence in situ hybridization (FISH) analysis, and cytogenetictesting.
Laboratory Test Results
- WBC: 16,500/μL
- Hemoglobin: 14.5 g/dL
- Platelets: 180,000/μL
- Basophils: 6%
- Myelocytes: 4%
- Neutrophils: 52%
- Promyelocytes: 2%
- Bone marrow biopsy: myeloid hyperplasia with immature forms; 6% blasts
- FISH analysis: bcr-abl gene rearrangements observed in 97% of the 200 interphase nuclei
- Cytogenetic testing: abnormal karyotype with a reciprocal t(9;22) translocation observed in all 20 evaluated metaphase cells
Assessment: The elevated WBC, in addition to the presence of bcr-abl-positive cells and a t(9;22) translocation, confirm a diagnosis ofchronic-phase Ph+ CML.
- Nilotinib 300 mg twice daily without food, either 2 hours before a meal or 1 hour after a meal, (ie, before breakfast and after dinner)
- Regularly complete and assess cardiac rhythm using an electrocardiogram (ECG) prior to initiating therapy and changes in dose; monitor blood count, liver function, amylase, and lipase levels
- After 4 weeks of initiating therapy, blood tests showed JD developed grade 3 thrombocytopenia (30,000/μL). Nilotinib was held for 2 weeks, but further blood tests showed his platelet count remained significantly low. Nilotinib was resumed at a reduced dose of 400 mg once daily. ECG and blood tests were repeated 7 days later after dose change
- Six weeks later, blood tests showed platelets increased to 160,000/μL; subsequently, the nilotinib dose was titrated back to 300 mg twice daily
- After the titration another ECG, completed 1 week later, showed an increase in QT interval to 480 msec; nilotinib was held for 2 weeks while JD was evaluated
- Upon questioning JD about recent diet and medication changes, he mentioned his sister recently gave him a bag of grapefruit from her trip to the farmer’s market the previous week, which he had been consuming on a regular basis. After suspending the grapefruit, another ECG showed normalized QT intervals, and therapy with nilotinib was resumed at a dose of 300 mg twice daily. JD was monitored regularly with follow-up ECGs
- After a total of 12 weeks on nilotinib and regular blood cell count monitoring, JD achieved a complete hematologic response; repeat CBC showed a normal WBC of 4500/μL, hemoglobin of 14.5 g/dL, and platelets of 175,000/μL
Thrombocytopenia is a hematologic adverse event that can occur with nilotinib; neutropenia may occur as well.1 Therefore, regularmonitoring of blood chemistries should be part of every patient’s treatment regimen. Among the primary nonhematological adverse eventsthat can occur with nilotinib, ECG changes (eg, QT prolongation) may occur.1 For patients newly prescribed nilotinib, an ECG should beconducted before the patient takes the first dose, 7 days after initiating treatment with nilotinib, periodically during treatment, and afterany dose changes. Laboratory tests should be conducted every other week as indicated, or more frequently, based on clinical judgment.1Adverse events may be dose related and can be managed by dropping or stopping the dose, then resuming treatment when the problemshave abated. As demonstrated in this case, dietary and medical changes (ie, new medications) may also impact therapy and must beconsidered when evaluating patients who present with new adverse events.
1. TASIGNA® [package insert]. East Hanover, NJ: Novartis PharmaceuticalsCorporation; June 2010